Skip to main content

Polynomial-Time Solution of Initial Value Problems Using Polynomial Enclosures

  • Conference paper
Logic, Language, Information and Computation (WoLLIC 2012)

Part of the book series: Lecture Notes in Computer Science ((LNTCS,volume 7456))

  • 570 Accesses

Abstract

Domain theory has been used with great success in providing a semantic framework for Turing computability, over both discrete and continuous spaces. On the other hand, classical approximation theory provides a rich set of tools for computations over real functions with (mainly) polynomial and rational function approximations.

We present a semantic model for computations over real functions based on polynomial enclosures. As an important case study, we analyse the convergence and complexity of Picard’s method of initial value problem solving in our framework. We obtain a geometric rate of convergence over Lipschitz fields and then, by using Chebyshev truncations, we modify Picard’s algorithm into one which runs in polynomial-time over a set of polynomial-space representable fields, thus achieving a reduction in complexity which would be impossible in the step-function based domain models.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 39.99
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Aberth, O.: The failure in computable analysis of a classical existence theorem for differential equations. Proceedings of the American Mathematical Society 30(1), 151–156 (1971)

    Article  MathSciNet  MATH  Google Scholar 

  2. Abramsky, S., Jung, A.: Domain theory. In: Abramsky, S., Gabbay, D.M., Maibaum, T.S.E. (eds.) Handbook of Logic in Computer Science, vol. 3, pp. 1–168. Clarendon Press, Oxford (1994)

    Google Scholar 

  3. Achieser, N.I.: Theory of Approximation. Frederick Ungar Publishing Co. (1956)

    Google Scholar 

  4. Bernstein, S.N.: Sur les recherches récentes relatives à la meilleure approximation des fonctions continues par les polynômes. In: Proc. of 5th Inter. Math. Congress, vol. 1, pp. 256–266 (1912)

    Google Scholar 

  5. Bernstein, S.N.: Sur l’ordre de la meilleure approximation des fonctions continues par les polynômes de degré donné. Mem. Cl. Sci. Acad. Roy. Belg. 4, 1–103 (1912)

    Google Scholar 

  6. Bishop, E.: Foundations of Constructive Analysis. McGraw-Hill (1967)

    Google Scholar 

  7. Bournez, O., Graça, D.S., Pouly, A.: Solving Analytic Differential Equations in Polynomial Time over Unbounded Domains. In: Murlak, F., Sankowski, P. (eds.) MFCS 2011. LNCS, vol. 6907, pp. 170–181. Springer, Heidelberg (2011)

    Chapter  Google Scholar 

  8. Edalat, A.: Dynamical systems, measures and fractals via domain theory. Information and Computation 120(1), 32–48 (1995)

    Article  MathSciNet  MATH  Google Scholar 

  9. Edalat, A., Lieutier, A.: Domain theory and differential calculus (functions of one variable). In: Proceedings of 17th Annual IEEE Symposium on Logic in Computer Science (LICS 2002), Copenhagen, Denmark, pp. 277–286 (2002)

    Google Scholar 

  10. Edalat, A., Pattinson, D.: A domain-theoretic account of Picard’s theorem. LMS Journal of Computation and Mathematics 10, 83–118 (2007)

    MathSciNet  MATH  Google Scholar 

  11. Escardó, M.H.: PCF extended with real numbers: a domain theoretic approach to higher order exact real number computation. Ph.D. thesis, Imperial College (1997)

    Google Scholar 

  12. Farjudian, A., Konečný, M.: Time Complexity and Convergence Analysis of Domain Theoretic Picard Method. In: Hodges, W., de Queiroz, R. (eds.) WoLLIC 2008. LNCS (LNAI), vol. 5110, pp. 149–163. Springer, Heidelberg (2008)

    Chapter  Google Scholar 

  13. Gierz, G., Hofmann, K.H., Keimel, K., Lawson, J.D., Mislove, M.W., Scott, D.S.: Continuous Lattices and Domains. Encycloedia of Mathematics and its Applications, vol. 93. Cambridge University Press (2003)

    Google Scholar 

  14. Gutknecht, M.H., Trefethen, L.N.: Real polynomial Chebyshev approximation by the Carathéodory-Fejér method. SIAM Journal on Numerical Analysis 19(2), 358–371 (1982)

    Article  MathSciNet  MATH  Google Scholar 

  15. Jackson, D.: Über die Genauigkeit der Annäherung stetiger Funktionen durch ganze rationale Funktionen gegebenen Grades und trigonometrische Summen gegebener Ordnung. Ph.D. thesis, Göttingen (1911)

    Google Scholar 

  16. Kawamura, A.: Lipschitz Continuous Ordinary Differential Equations are Polynomial-Space Complete. In: CCC 2009: 24th Annual IEEE Conference on Computational Complexity, pp. 149–160 (2009)

    Google Scholar 

  17. Ko, K.I.: Complexity Theory of Real Functions. Birkhäuser, Boston (1991)

    Book  MATH  Google Scholar 

  18. Konečný, M., Farjudian, A.: Compositional semantics of dataflow networks with query-driven communication of exact values. Journal of Universal Computer Science 16(18), 2629–2656 (2010)

    MathSciNet  MATH  Google Scholar 

  19. Konečný, M., Farjudian, A.: Semantics of query-driven communication of exact values. Journal of Universal Computer Science 16(18), 2597–2628 (2010)

    MathSciNet  MATH  Google Scholar 

  20. Lorentz, G.G.: Approximation of Functions. AMS Chelsea Publishing (1986)

    Google Scholar 

  21. Mhaskar, H.N., Pai, D.V.: Fundamentals of Approximation Theory. Narosa (2007)

    Google Scholar 

  22. Miller, R., Michel, A.: Ordinary Differential Equations. Academic Press (1982)

    Google Scholar 

  23. Müller, N., Moiske, B.: Solving initial value problems in polynomial time. In: Proc. 22nd JAIIO - PANEL 1993, Part 2, pp. 283–293 (1993)

    Google Scholar 

  24. Rivlin, T.J.: Chebyshev Polynomials: from Approximation Theory to Algebra and Number Theory, 2nd edn. Wiley, New York (1990)

    MATH  Google Scholar 

  25. Weihrauch, K.: Computable Analysis, An Introduction. Springer (2000)

    Google Scholar 

  26. Yoshizawa, T., Hayashi, K.: On the uniqueness of solutions of a system of ordinary differential equations. Memoirs of the College of Science, University of Kyoto. Ser. A, Mathematics 26(1), 19–29 (1950)

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2012 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Farjudian, A. (2012). Polynomial-Time Solution of Initial Value Problems Using Polynomial Enclosures. In: Ong, L., de Queiroz, R. (eds) Logic, Language, Information and Computation. WoLLIC 2012. Lecture Notes in Computer Science, vol 7456. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-642-32621-9_17

Download citation

  • DOI: https://doi.org/10.1007/978-3-642-32621-9_17

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-642-32620-2

  • Online ISBN: 978-3-642-32621-9

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics